Folic Acid problems

Hi Everyone :-)

Has anyone else had problems with folic acid? I was switched to injectable MTX because of stomach issues. I forgot to take the folic acid last week, and felt fine all week, but took it yesterday (was told to take 10 mg day before mtx) and stomach not happy at all :-(

Have tried splitting the dose and taking it on a full stomach etc but it hasn't made any difference.

Rheumy appt next week so will mention it to her but wondered if anyone else had had similar probs. and if there's an alternative to it. Or can I just not take it?

18 Replies

oldestnewest
  • First off, you need to take your folic acid. It counteracts the negative effects of MTX. But talk to your rheumy about how best to do so, and whether you can perhaps split the dose even further by cutting the pills in two and taking it over 4 days? But is this recent as perhaps just a coincidence?

  • Hi helixhelix, well I did take it, as I thought missing two weeks was pushing my luck (know you're not supposed to just decide your own meds yourself really) but tum really 'off' today.

    Pretty sure it is the folic. I mentioned it to the rheumy nurse when I was on tablet form mtx that I thought it was the folic causing probs. but she gave me a rather dubious look and said it must be the MTX.

    I know it is definitely is now, after switching to injectable version. Will have a word with rheumy next week.

  • Maybe parsley soup and 1kg of spinach daily instead?

  • The parsley soup sounds nice, but 1 kg of spinach - light the blue touch paper and stand well back :-)

  • Asparagus is the next best thing to spinach for folic acid, but the amount you'd need might break the bank!

  • Hard to understand how the folic acid should affect your stomach. Its vitamin B5 and vitamines do not cause stomach problems.Mtx interferes with folic acid metabolism and should be taken with mtx if you want to minimize side effects, hair loss being one common without folic acid supplementation.

  • Rheumy said it 'wasn't an uncommon problem' to have probs with it although it does sound a bit strange to be OK with a powerful drug like MTX but not a vitamin. Can only think it may be the fillers in the tablets - have some weird allergies, so that's a possibility.

  • I had terrible issues with folic acid which wasn't really understood but the leaflets do say it can cause upsets. I got really bad reflux from it and even taking antacids didn't really help. I know it was the folic acid and not the mtx as I was told to stop it for a few weeks and see how I felt and I had no reflux. My rhumatoligist did say some people are ok not taking it but I wasn't totally convinced on that. Mention it next week at your appointment.

    I've been switched from MTX to Sulfasalozine so now thankfully don't need to take the folic acid.

  • Thanks for replying Amhoarten, good to know it's not just me.

    No, antacids don't do anything, it's like it just has to work its way through, cramping as it goes.

    Good you don't need to take it now you're on the Sulfasolozine. Was that why you were changed, if you don't mind my asking? Hope you are doing well on it x

  • It was one reason I changed. It built up over the weeks and I became very sleepy and drained. I was also getting horrendous migraines which I had never suffered with before. I would be sick with the headache and then basically sleep solid for two days. The reflux was annoying and just made me feel yuk. Only when I stopped taking the methatrexate did I see exactly how rough I had been feeling.

    I'm now just going into third week taking Sulfasalozine so still building up the dose. I'm taking 3 tablets a day now and will go up to four. So far so good. I still have energy, no nausea or sickness or upset tum of any descript. Joints are also behaving.

  • That's very good news Amhoarten, good to hear it seems to be suiting you so well and got rid of the migraines and nausea. Fingers crossed you've found the right one for you and you continue to do well on it x I suppose it's trial and error with these drugs & our individual responses.

    Thank you, I feel a lot more hopeful today, that there are alternatives xx

  • I started with a 5mg tablet to be taken two days after the MTX, but hair loss and nausea meant I was told to take one FA every day except the MTX day. Well, the FA meant I felt as if I needed the toilet all the time, and my usual one or two visits a day became four. As I also have diverticulitis this didn't help! I now take half a tablet on four or five days a week, which has helped, but I do still feel a little nauseous the day after the MTX. Someone told me that Folate was better than Folic Acid and I asked the R nurse, but she didnt know anything about it.

  • Thanks Sunnyspells, will ask about the folate next week. Maybe spreading the folic out over the week would help too, will see what they suggest. x

  • i was only told to take 1 x5mg tab 48 hrs after injecting mtx - never b4 or daily so these variations are new to me. FA will make you pee a bit more, too, expelling mtx, so is necessary.

  • Thanks Granamie x

  • You definitely want to stay on your Folic Acid whIle on Methotrexate. I got lazy and didn't take mine and paid for it hard. I developed so many sore in my mouth, I couldn't enjoy my Thanksgiving. Folic Acid is so to take, it prevents loosing hair, nails and skin.

    So see many drinking a milk shack when taking it. Also my doctor had me on omprezole, that prevents problems your experiencing, that a thorough one you don't get lazy with.

    I hope my info helps you for when you go see your RA doctor.

    Sydney

    I have Anylosing Spondylitis

  • Thanks for your reply Sydney. I have a few options now to ask about when I see rheumy doc later today. Changing to folate, taking omeprazole, or switching to a different RD med. or maybe a combo of these.

    Have lost 5lbs in the last few weeks although I have been trying to eat, just felt so yukky all the time.

    Will post what rheumy suggests in case its helpful to others.

    Thanks everyone for your input, much appreciated! ;-) xx

  • Just a quick update - Specialist said not to take the folic acid, just the MTX. I looked at him in amazement (over my specs, even, which is seriously amazed)

    He said he didn't want to change from the MTX as it seems to be working, and 'not to worry' about the folic, so of course I am, but have an appt with the rheumy nurse in a month to see how it's going.

    So will be eating as much folic rich food as possible, to top up that way.

    I dreamed last night of eating grass, which is probably taking it a bit too far.

You may also like...